Illinois, 2008

Winter Storm and Winter Weather in Illinois, February 25 to 26, 2008

February 25 to 26, 2008 · NWS DVN · 13 events in 13 counties and zones

Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches. However, portions of northwest Illinois received 6 to 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 25, 3:55 AM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Feb 25, 3:55 AM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CST MON FEB 25 2008

.SYNOPSIS...
STORM SYSTEM TO IMPACT AREA CROSSING ROCKY MOUNTAINS AND BEGINNING TO
EMERGE INTO THE PLAINS EARLY THIS MORNING... WITH ATTENDANT SFC
CYCLONE NORTH OF MCCOOK NE AT 1001 MB WHICH IS 2-3 MBS DEEPER THAN NAM
AND CLOSE TO GFS/ECM. LIGHT PCPN DEVELOPING/EXPANDING IN PLAINS PUSHING
INTO IA IN ZONE OF STRONG WARM ADVECTION/ISENTROPIC ASCENT ON NOSE OF
40-55KT H925-H85 JET. LOW LEVEL MOISTURE FROM MELTING WITH CLEARING
EARLIER ALLOWED DENSE FOG TO DEVELOP PORTIONS OF NORTHEAST AND EAST CENTRAL
IA. VSBYS STARTING TO IMPROVE AS LOW CLOUDS MOVE IN AND WINDS INCREASING.

..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
FOCUS IS ON IMPENDING WINTER STORM AND PCPN TYPE/AMOUNTS...AND HEADLINES.
VERY CHALLENGING FCST TO SAY THE LEAST WITH TIMING OF CHANGE OVER LOOMING
LARGE ON SNOWFALL AMOUNTS. SHORTWAVE CROSSING ROCKIES EARLY THIS MORNING
WILL HEAD EAST TODAY AND DEEPEN/INTENSIFY WHILE PASSING INTO LONGWAVE TROUGH.
ATTENDANT SFC CYCLONE TO SHIFT E/SE FROM NE THROUGH MO THIS EVE WHILE
WRAPPING UP/OCCLUDING AS IT PASSES FROM QUINCY TO NEAR ST. LOUIS...THEN INTO
SOUTH CENTRAL IL OVERNIGHT. NAM CONTINUES TO PLAY CATCH UP WITH THIS MORE
SOUTHERN TRACK WHICH WAS ADVERTISED PAST SEVERAL DAYS BY UK/ECM. THIS
TRACK IS GOING TO ALLOW WINDS TO BACK TO E/NE EVENTUALLY TAPPING COLD
CONVEYOR...WHICH WILL RAPIDLY DEEPEN SYSTEM THIS EVE... AND ALSO PLAY ROLE
IN CHANGE OVER. LIGHT PCPN EXPECTED TO MOVE IN MID MORNING OR SO WITH
VEERING LOW LEVEL JET. PCPN LIKELY TO BE RAIN WITH WARM WEDGE ALOFT... WITH
SOME SLEET WITH EVAPORATIVE COOLING. POCKETS OF FREEING RAIN WITH MINOR
ICE ACCUMS POSSIBLE ESPECIALLY IN DEEPER SNOW/ICE AREAS FROM IOW TO CID TO
DBQ. STRONG FORCING DEVELOPS THIS AFTN/EVE WITH PCPN INCREASING IN COVERAGE
AND INTENSITY. BACKING E/NE WINDS TAPPING COLD CONVEYOR ALONG WITH DYNAMICAL
COOLING SHOULD PROMOTE FAIRLY QUICK CHANGE OVER TO FROM RAIN TO SNOW THIS
AFTN AND EARLY EVE FROM NW TO SE. WARM ADVECTION WING TOOL SUGGESTS IMPRESSIVE
DEFORMATION ZONE DEVELOPING WITH MOST INTENSE PCPN AND LIKELY AXIS OF
HEAVIEST SNOW AMOUNTS FROM HWY 30 TO NEAR I 80... SECONDARY PCPN MAX SUGGESTED
OVER PORTIONS OF SE IA INTO WEST CENTRAL IL IMMEDIATELY ON NORTH SIDE OF THE
H85 LOW TRACK. IMPRESSIVE OMEGAS OF 10-20 MICROBARS/SEC IN DENDRITIC GROWTH
ZONE SUPPORTS HEAVY SNOW WITH RATES OF 1-2/HR AT TIMES IN DEFORMATION ZONE.
SNOW AMOUNTS CHALLENGING DUE TO CHANGE OVER AND INITIALLY BL TEMPS BEING AT
OR ABOVE FREEZING...BUT RATE SHOULD OFFSET THIS ALLOWING FOR ACCUMS FROM
QUAD CITIES N/W. VARIOUS TECHNIQUES...WITH FORCING AND MODEL QPFS ALL SUGGEST
POTENTIAL FOR 6+ INCHES NORTH HALF... WITH BEST POTENTIAL PER TRACK OF H85
LOW AND WARM ADVECTION WING TOOL FROM CID AND SFY TO I-80 CORRIDOR. AFTER COORD
WITH NEIGHBORS WILL HAVE A WINTER STORM WARNING FOR ROUGHLY I-80 NORTH
WITH START TIME MID MORNING NW TO ACCOUNT FOR LIGHT MIX...AND LATER STARTS IN
THE AFTN S/E TIMING CHANGE OVER.... WHILE WINTER WX ADVISORY IN NARROW ROW
OF COUNTIES ALONG HWY 34 STARTING THIS EVE WHERE SECONDARY PCPN MAX SUGGESTED.
ONE SIDE NOTE...WITH SYSTEM DEEPENING/WRAPPING UP THIS EVE.. IF MORE DRY AIR
ENTRAINED IN MID LEVELS THAN CURRENTLY SUGGESTED THEN CANT RULE OUT THUNDER
WHICH WOULD LEAD TO LOCALIZED HIGHER AMOUNTS. TIGHTENING MSLP GRADIENT TO
RESULT IN STRONG NORTH WINDS DEVELOPING THIS EVE AND OVERNIGHT IN RANGE OF
20-35 MPH WITH GUSTS POSSIBLE TO AROUND 40 MPH... WHICH WILL CREATE AREAS OF
BLOWING/DRIFTING SNOW.

.LONG TERM...TUESDAY THROUGH SUNDAY...
QUICK LOOK AT LONGER RANGE/TUE-SUN/...WITH LINGERING BLOWING/
DRIFTING SNOW PROBLEMS AND SECONDARY VORT DROPPING DOWN ACRS THE
AREA IN STEEPENING CYCLONIC FLOW ALOFT THAT WILL INDUCE LIGHT SNOW
OR SNOW SHOWERS IN WAKE OF EXITING MAIN SYSTEM...WILL KEEP HEADLINES
GOING UNTIL 18Z TUE. TEMPS MAY SHOW 2-5 DEGREE RECOVERY FROM 12Z
VALUES...AND THEN MID TO LATE AFTERNOON DROP EXPECTED WITH INCOMING
DEEP LAYER CAA. NORTHWEST WINDS COULD STILL GUST TO OVER 40 MPH AT
TIMES INTO TUE AFTERNOON. WITH CLEAR OUT AND WIND DROP-OFF/DECOUPLE
EXPECTED TUE NIGHT...WENT WITH SUB-GUIDANCE LOWS FOR WED MORNING.
WED TO BE A QUIET...IN-BETWEEN DAY WITH BOTH RIDGING AT THE SFC AND
ALOFT. LIMITED MIXING ON WED MAY MAKE IT TOUGH TO REACH GUIDANCE
HIGHS.

THE MODELS ARE VARYING IN TIMING AND SOUTHERN EXTENT OF ALBERTA
CLIPPER SYSTEM DROPPING DOWN THE WESTERN GRT LKS FOR THU-THU NIGHT.
THE GFS IS THE MOST PROGRESSIVE AND FURTHER SOUTH...WITH LEAD
FORCING WINGS AND SATURATION INDUCING LIGHT SNOW INTO THE
NORTHWESTERN CWA BEFORE 12Z THU...WHILE THE NAM AND NEW 00Z HIRES
ECMWF ARE SLOWER AND FURTHER NORTH. WILL KEEP SNOW CHANCES GOING FOR
THU INTO THU NIGHT...BUT ELEVATED WARM DRAW ALOFT AHEAD OF SYSTEM
AND BOUNDARY LAYER TEMPS MAY MAKE PRECIP TYPE A CHALLENGE AGAIN IN
THE SOUTHERN THIRD OF THE DVN CWA. NO CHANGES TO GRIDS PAST THU
NIGHT...BUT LATEST RUN MEDIUM RANGE SOLUTIONS STILL SUGGEST A
THERMALLY MODERATING WEEKEND...WITH AN OMINOUSLY WET STORM SYSTEM
TAKING SHAPE FOR LATE SUNDAY INTO NEXT MONDAY.     ..12..

&&

.AVIATION...
IFR/LIFR VSBYS IN FOG AND CIGS WILL BE FOUND AT TAF SITES THIS MORNING.
STORM SYSTEM TO MOVE FROM PLAINS THROUGH MID MISSISSIPPI VALLEY
BRINGING INCREASE IN PCPN LATE MORNING AND AFTN ACROSS TERMINALS. PCPN
MAY INITIALLY BE LIGHT FREEZING RAIN AT KDBQ AND KCID BEFORE GOING TO
RAIN/SLEET THEN SNOW THIS AFTN AS COLDER AIR WORKS IN.... WITH SNOW
HVY AT TIMES THIS EVE THEN LINGERING LIGHT SNOW WITH BLOWING SNOW OVERNIGHT.
PCPN AT KMLI AND KBRL MAINLY RAIN UNTIL LATE AFTN AND EARLY EVE WHEN
MIX WITH SLEET/SNOW THEN CHANGE TO ALL SNOW OCCURS... WITH HEAVY SNOW
AT TIMES THROUGH 06Z-09Z. STRONG NORTH WINDS OF 15-20 KTS WITH GUSTS OVER
30 KTS DEVELOPS THIS EVE AND CONTINUES OVERNIGHT WHICH WILL BRING AREAS
OF BLOWING SNOW REDUCING VSBYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST TUESDAY FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR DES MOINES-HENRY IA-JEFFERSON.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
     TUESDAY FOR KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST TUESDAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR HENDERSON-WARREN.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
     TUESDAY FOR BUREAU-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-
     WHITESIDE.

MO...NONE.
&&

05/12
Hazardous weather outlook, Feb 25, 5:09 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST MON FEB 25 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261109-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
509 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF FOG WILL CONTINUE THROUGH MID MORNING. MOST OF THE
FOG WILL BE LIGHT...BUT A FEW AREAS MAY EXPERIENCE LOCALLY DENSE FOG
AROUND SUNRISE...REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR
LESS. THE DENSE FOG WILL BE MORE PRONE IN RIVER VALLEYS AND OTHER
LOW-LYING AREAS.

A WINTER STORM WILL STRENGTHEN AS IT TRACKS FROM THE PLAINS THROUGH
NORTHERN MISSOURI AND INTO SOUTHERN ILLINOIS TONIGHT. THIS SYSTEM
WILL SPREAD A WINTRY MIX ACROSS THE OUTLOOK AREA LATER THIS MORNING
AND EARLY THIS AFTERNOON...WITH MAINLY RAIN SOUTH OF INTERSTATE 80
AND RAIN...FREEZING RAIN AND SLEET TO THE NORTH WHERE MINOR ICE
ACCUMULATION WILL BE POSSIBLE IN A FEW LOCATIONS. AS THE STORM PASSES
SOUTH OF THE AREA THIS AFTERNOON...IT WILL DRAW IN COLDER AIR CAUSING
THE PRECIPITATION TO CHANGE OVER TO HEAVY...WET SNOW FROM NORTH TO
SOUTH INTO EARLY EVENING. SNOW...HEAVY AT TIMES...WILL CONTINUE INTO
THE OVERNIGHT BEFORE TAPERING OFF TO LIGHT SNOW OR FLURRIES TUESDAY
MORNING. IN ADDITION...STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP
LATER MONDAY NIGHT AND CONTINUE THROUGH TUESDAY MORNING...PRODUCING
CONSIDERABLE BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED NORTH OF HIGHWAY 34...
WITH LESSER AMOUNTS TO THE SOUTH. THE LATEST DATA SUGGESTS THE AREA
OF HEAVIEST SNOW AMOUNTS WILL EXTEND FROM AROUND HIGHWAY 30 TO THE
INTERSTATE 80 CORRIDOR. A WINTER STORM WARNING IS IN EFFECT TODAY
INTO TUESDAY FOR AREAS NORTH OF HIGHWAY 34... WHILE A WINTER WEATHER
ADVISORY IS IN EFFECT TONIGHT AND TUESDAY ALONG THE HIGHWAY 34
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE ACCUMULATING SNOW FROM THE MAJOR WINTER STORM EXITS THE AREA
BY LATE TUESDAY MORNING...STRONG NORTHWEST WINDS OF 20 TO 35 MPH
WITH GUSTS OVER 40 MPH WILL CONTINUE TO PRODUCE WIDESPREAD BLOWING
AND DRIFTING SNOW WELL INTO THE AFTERNOON. IN AREAS THAT RECEIVE
SIGNIFICANT SNOWFALL...THESE STRONG WINDS WILL DRIFT SNOW OVER ROADS
MAKING FOR SLICK AND TREACHEROUS TRAVEL CONDITIONS. BLOWING SNOW WILL
ALSO SEVERELY REDUCE VISIBILITIES AT TIMES...ESPECIALLY IN OPEN AND
RURAL LOCATIONS. THE STRONG WINDS WILL START TO SUBSIDE BY TUESDAY
EVENING.

A CLIPPER SYSTEM WILL BRING ANOTHER CHANCE OF ACCUMULATING SNOW TO
THE REGION ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW...SLEET OR ICE ACCUMULATION WOULD BE APPRECIATED.

05/12

In the hours before

Special weather statement, Feb 25, 9:08 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CST MON FEB 25 2008

IAZ040>042-051>054-063>066-ILZ001-002-007-251715-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...MOUNT CARROLL
908 AM CST MON FEB 25 2008

...DENSE FOG BLANKETING MUCH OF EASTERN IOWA THIS MORNING...

DENSE FOG WILL CONTINUE TO IMPACT MUCH OF EASTERN IOWA...
ESPECIALLY ALONG AND NORTH OF A LINE FROM IOWA CITY TO CLINTON.
VISIBILITIES WILL BE REDUCED TO A FEW HUNDRED FEET AT TIMES
THROUGH 11 AM. IN ADDITION...A MIX OF LIGHT FREEZING RAIN...SLEET
AND SNOW WILL OVERSPREAD THE AREA FROM WEST TO EAST BY NOON...AND
A WINTER STORM WARNING GOES INTO EFFECT AT THIS TIME.

MOTORISTS SHOULD REMEMBER TO USE HEADLIGHTS WHEN DRIVING IN DENSE
FOG. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
WITH TEMPERATURES NEAR AND JUST BELOW FREEZING...FOG AND
DEVELOPING LIGHT PRECIPITATION MAY RESULT IN SLICK SPOTS ON
UNTREATED ROAD SURFACES.

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
February 25, 3:00 PM CST to February 26, 4:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter measured 6.6 inches of snow 3 miles northeast of Stockton.

Winter Storm, Stephenson

When
February 25, 3:00 PM CST to February 26, 5:00 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter measured 6.0 inches of snow at Freeport.

Winter Storm, Carroll

When
February 25, 4:00 PM CST to February 26, 4:15 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter measured 8.0 inches of snow near Shannon.

Winter Weather, Whiteside

When
February 25, 4:00 PM CST to February 26, 10:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
February 25, 6:00 PM CST to February 26, 7:45 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
February 25, 6:00 PM CST to February 26, 11:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 25, 6:00 PM CST to February 26, 11:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
February 25, 6:00 PM CST to February 26, 9:30 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 25, 6:00 PM CST to February 26, 11:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
February 25, 6:00 PM CST to February 26, 7:45 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 25, 6:00 PM CST to February 26, 10:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 25, 6:20 PM CST to February 26, 11:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 25, 6:20 PM CST to February 26, 11:00 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84398, 84404, 84394, 84407, 84393, 84395, 84396, 84400, 84401, 84402, 84406, 84397, 84403.